Medication errors are a common type of medical malpractice. One primary example is the incorrect dosage being given to a patient. An overdose or underdose of a medication could lead to adverse side effects, dangerous drug interactions, or the failure to treat the patient’s condition. If you notice potential warning signs of an incorrect dosage, contact a Philadelphia medication error attorney at Youman & Caputo for a free case evaluation.
Nausea or Vomiting
The effects of incorrect dosage will depend on the drug taken. For example, taking too much acetaminophen, which is a pain reliever and fever reducer, commonly results in nausea, vomiting, reduced appetite and stomach pain. An overdose of narcotic pain medication, such as oxycodone, can also result in vomiting. Chronic nausea, stomach pain or vomiting could also point to the incorrect dosage of another type of drug.
With some medications, the incorrect dosage can result in acute or chronic pain, such as stomach pain, headaches or migraines, or general pain. If you are prescribed pain-relief medication, a sign of the incorrect dosage could be sustained or exacerbated pain. If you are experiencing pain on a medication, discuss your dosage with your doctor.
Trouble With Memory and Concentration
One potential warning sign of over-medication is cognitive changes. If you are taking too much of a prescribed drug, you may experience trouble with your memory, concentration, comprehension or communication. You may notice a deterioration in your ability to remember things, such as why you walked into a room. You may also struggle with concentrating on daily tasks, such as work. You may also experience general confusion or disorientation.
Feeling excessively drowsy, tired or fatigued is a red flag for a medication error. While some drowsiness may be a normal side effect of the medication you are taking, constant or extreme fatigue could be a sign that you are overmedicated or that the dosage is not correct for your treatment. In addition, if a loss of energy is not one of the listed side effects of your medication, consider a dosage error as a potential cause.
Taking the wrong dosage of different drugs could affect your heartbeat. You may notice heart palpitations, irregular heart rhythm (arrhythmia) or rapid heartbeat (tachycardia). If you have a fast heart rate because of the wrong dosage, you may also notice chest pain, lightheadedness, dizziness or shortness of breath. A serious overdose could result in heart failure and even death.
Having a difficult time breathing can accompany tachycardia or be an isolated effect of taking the incorrect dosage of a drug. Breathing difficulties can make you lightheaded or dizzy, as well as lead to loss of consciousness. In some cases, the wrong dosage of a medication can slow or inhibit breathing enough to result in death.
Prolonged or sustained usage of the incorrect dosage of a medication could ultimately lead to organ damage, organ failure and death. Your organs may not be able to process too much of a drug, for example, turning it into a toxin that causes damage to one or multiple organs. Depending on the situation, your internal organs may not be able to recover from high-dosage drug potency.
Injured by a Dosage Error? Contact an Attorney for Help
If a medication mistake occurs due to a doctor’s failure to meet the accepted standards of patient care, the injured victim can file a medical malpractice claim in Philadelphia. This could be the case if a reasonable and prudent doctor would have prescribed a different dosage and prevented the patient’s negative health consequences. If you believe you have a claim based on a medication error, contact a Philadelphia medical malpractice attorney at Youman & Caputo for a free case evaluation.